Depakine, the epilepsy drug that has caused birth defects in babies exposed in utero, could also have deleterious effects in subsequent generations.
Are there going to be “Dépakine grandchildren” as there are Distilbène grandchildren today? The Apesac association, which brings together victims of the drug prescribed against epilepsy, has been wondering for several years about the transgenerational effects of sodium valproate. She comes from publish a study on the impact of Depakine on the children of people who have been exposed to the drug in utero.
Apesac carried out this study by interviewing 108 members of the association who had been exposed to valproate in utero (85 women and 23 men). These 108 adults had a total of 187 children who were not themselves exposed to valproate. Yet almost a quarter (23) have malformations and almost half (88) have neurodevelopmental disorders, some combining both.
Among their 187 children, members of the association reported:
- 26 children with hand or foot deformities
- 15 having dysmorphic facial features
- 10 with kidney / urologic malformations
- 6 spina bifida
- 4 heart defects
- 2 craniosynostose
- 2 cleft lip and palate)
- 63 children suffering from problematic behaviors and autism
- 41 psychomotor disorders
- 16 language problems
- Attention deficit 6
- 5 mental retardation)
Only 88 (47%) children had no deformities or developmental disabilities. “People exposed in utero to valproate should be informed of the risk, so that they can consider fertility options, prenatal diagnosis and adequate early monitoring” stress the authors: Catherine Hill, epidemiologist at the Gustave Roussy Institute, Susan Bewley Professor Emeritus of Obstetrics and Women’s Health at King’s College London, Alastair H. Maclennan director of the cerebral palsy research group at the University of Adelaide (Australia) and Dr Alain Braillon.
Source : Transgenerational adverse effects of valproate? A patient report from 90 affected families, Birth defects research, décembre 202
Subscribe to the Top Santé Newsletter to receive the latest news for free
Source: Topsante.com by www.topsante.com.
*The article has been translated based on the content of Topsante.com by www.topsante.com. If there is any problem regarding the content, copyright, please leave a report below the article. We will try to process as quickly as possible to protect the rights of the author. Thank you very much!
*We just want readers to access information more quickly and easily with other multilingual content, instead of information only available in a certain language.
*We always respect the copyright of the content of the author and always include the original link of the source article.If the author disagrees, just leave the report below the article, the article will be edited or deleted at the request of the author. Thanks very much! Best regards!